Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

August 15, 2009Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2009, 5:30 AM CDT for Beltrami County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 5:30 AM CDT (10:30 UTC)
Expired
Aug 15, 2009, 6:30 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:39 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 15, 4:39 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 AM CDT SAT AUG 15 2009

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED BETWEEN MBG
AND ABR...WITH A INVERTED TROF EXTENDING ALONG A LISBON TO GFK TO
ROX LINE. UPON COMPARING THE MODELS...THE MODELS CONTINUE IN PRETTY
GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION. THEREFORE...KEPT
FORECAST CONTINUITY AND USED A MODEL BLEND FOR POPS AS DID IN THE
PAST FEW DAYS. ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE
FOR TEMPS.

CURRENT RADAR IMAGERY SHOWS MAIN AREA OF SHRA TSRA LIFTING N THROUGH
E ND THIS MORNING. WITH PCPN EXTENDING S ALL THE WAY INTO
NE...EXPECT TSRA TO CONTINUE ALONG AND W OF LOW/INVERTED TROF TODAY.
STILL HAVE A SLIGHT RISK FOR ISOLD SVR TODAY...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN SEVERE WEATHER THREATS. CONSEQUENTLY... KEPT
LIKELY POPS OVER THE AREA TODAY AND STARTED TAPERING THEM BACK FOR
TONIGHT.

FOR SUN INTO MON...THE SURFACE LOW MOVES E OF THE AREA...SO STARTING
REDUCING POPS FROM W TO E DURING THE DAY. CYCLONIC FLOW BEHIND THE
AREA OF LOW PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL
SHOWERS FROM SUN NIGHT INTO MON...MAINLY IN NE ND AND NW MN.

FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN
POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA
TOWARDS THE N PLAINS...BRINGING THE NEXT CHANCE FOR TSRA FOR TUE
NIGHT INTO THU.

&&

.AVIATION...
IFR CIGS EXPECTED TO CONTINUE BEHIND INVERTED TROF AT KDVL AND
KGFK TODAY WITH OTHER SITES BECOMING MVFR/IFR AS TROF PASSES
THROUGH THE DAY. VSBY REDUCTIONS IN FOG AND TSRA ALSO EXPECTED
PERIODICALLY TODAY INTO TONIGHT. WINDS TO RANGE FROM SE TO NE
AROUND 10 KTS TODAY AND THEN TURN TO THE SW AROUND 10 KTS AFTER
TROF PASSAGE BY 00Z TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Aug 14, 7:01 AM CDT, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 14 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN
NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO
TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH
SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN
THE MAIN SEVERE WEATHER THREATS.

THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO
A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE
NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY.

NG

In the hours before

Special weather statement, Aug 15, 5:24 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 AM CDT SAT AUG 15 2009

MNZ009-017-151100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
524 AM CDT SAT AUG 15 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY IN
NORTH CENTRAL MINNESOTA...

UNTIL 600 AM CDT

AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED NEAR BLACKDUCK...OR 22 MILES NORTHEAST OF BEMIDJI...
MOVING TO THE NORTH AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
FUNKLEY AT 550 AM CDT...SHOOKS AT 600 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4795 9473 4794 9442 4761 9443 4765 9470
TIME...MOT...LOC 1024Z 192DEG 11KT 4772 9455

7

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:11 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent36 min
Aug 15, 5:24 AM CDTSpecial Weather StatementFGFBeltrami36 min
Aug 15, 6:32 AM CDTSevere Thunderstorm WarningFGFBeltrami47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.